12. Hematological Side Effects of Sofosbuvir and Ribavirin Combination Therapy in Chronic Hepatitis C patients
Waseem Sarwar Malghani1, Farooq Mohyud Din Chaudhary1, Asma Tameez ud Din2 and Anum Khakwani1
Objective: This study aimed to observe the hematological side effects of sofosbuvir and ribavirin therapy in
treatment of chronic hepatitis C (CHC) patients.
Study Design: Descriptive study
Place and Duration of Study: This study was conducted at the Outpatient Department of Gastroenterology, Nishtar Hospital Multan from October 2016 to March 2017.
Materials and Methods: It included 117 treatment naive patients with CHC who were given combination therapy of Sofosbuvir and ribavirin. Patients complete blood picture was sent at the baseline and then repeated at 1 month and at 3 months. Drop in mean of all blood parameters was calculated. Cut-off for Significant Side effects were set as follows: Anemia (Hb<10gm/dL), Leukopenia (<4000 WBCs/mm3), Thromboc to enia (<100,000 platelets/mm3). Data was analyzed using the SPSS version 17.
Results: Out of 117 patients, 64 (54.7%) were females and 53 (45.3%) were males. Mean age of patients was 39.28
± 11.23 years. Mean hemoglobin (Hb), total leukocyte count (TLC) and platelets (PLT) before treatment were 12.51 g/dL, 8.53 x103 /mcL and 273 x103 /mcL, respectively. Mean Hb and TLC kept on decreasing as the treatment progressed. The decrease in mean of WBC was statistically significant (p<0.001). Mean platelet count increased at 1 month and decreased at 3 months. Significant side effects were observed as follows: anemia was seen in only 3.4% patients, leukopenia in 2.6% patients and thrombocytopen a n 0.8% patients.
Conclusion: Hematological abnormalities are uncommon n sofosbuvir and ribavirin therapy
Key Words: Hematological side effects, sofosbuvir, r bav r , hronic hepatitis C, pegylated interferon
Citation of articles: Malghani WS, Chaudhary FM, Din AT, Khakwani A. Hematological Side Effects of Sofosbuvir and Ribavirin Combination Therapy in Chro ic Hepatitis C patients. Med Forum 2017;28(8):43-46.